Alert archive / Arizona / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Las Vegas, NV

July 30, 2003Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2003, 4:30 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 4:30 PM MST (23:30 UTC)
Expired
Jul 30, 2003, 5:30 PM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 302330
SVRVEF
AZC015-310030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM MST WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 530 PM MST

* AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF MEADVIEW...MOVING NORTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MEADVIEW THROUGH 515 PM MST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY
RAIN.

IF YOU ARE CAUGHT OUTSIDE...MOVE TO A PLACE OF SAFETY SUCH AS A
NEARBY SHELTER OR BUILDING. BOATERS ON AREA LAKES SHOULD SEEK SAFE
PORT IMMEDIATELY. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL LIKELY.

LAT...LON 3589 11419 3592 11388 3633 11385 3615 11403
          3601 11417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:24 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 30, 3:24 PM MST, 1 hour 6 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 PM PDT WED JUL 30 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH FRIDAY FOR A
CONTINUED THREAT OF AFTERNOON AND EVENING THUNDERSTORMS. THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN OVER SOUTHERN
NEVADA AND NORTHWEST ARIZONA TONIGHT AND EXTEND INTO CENTRAL NEVADA
THURSDAY.

.DISCUSSION...CONVECTION WAS BECOMING ACTIVE THIS AFTERNOON ACROSS
MUCH OF THE AREA WITH SURFACE HEATING AND OROGRAPHICS THE MAIN
FORCING MECHANISMS. THIS MAY HELP THE ATMOSPHERE REALIZE MUCH OF ITS
POTENTIAL THIS AFTERNOON AND EVENING. SOME CELLS WERE REGENERATING
ON THE DOWNWIND SIDE OF TERRAIN AND THIS MAY LEAD TO MORE THAN JUST
ISOLATED FLASH FLOODING AS THE DAY GOES ON. CELLS OVER NYE AND
LINCOLN COUNTIES WERE DEVELOPING IN THE 850-700MB THETA E RIDGE WITH
THE HIGHEST VALUES IN SOUTHWEST UTAH WHERE FLASH FLOODING WAS
ALREADY IN PROGRESS BY EARLY AFTERNOON. JET DYNAMICS COULD BE AN
ADDITIONAL PLAYER TONIGHT OVER SOUTHERN NEVADA AND POINTS SOUTH AS A
SPEED MAX COMING OUT OF NORTHWEST MEXICO INTERSECTS THE JET ALREADY
IN PLACE OVER SOUTHERN CALIFORNIA. THE GFS SHOWS THIS FEATURE THE
BEST AND WATER VAPOR IMAGERY LENDS CONFIDENCE IN IT. THIS ALONG WITH
WHATEVER BOUNDARY INTERACTION COMES INTO PLAY COULD KEEP STORMS
GOING MUCH OF THE NIGHT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA.
WITH PRECIPITABLE WATER VALUES OVER 1.5 INCHES...PROLONGED HEAVY
RAIN IS POSSIBLE WITH STORMS AND WILL GO WITH A FLASH FLOOD WATCH
FOR SOUTHERN NEVADA/NORTHWEST ARIZONA AND POSSIBLE INYO COUNTY THIS
EVENING THROUGH TONIGHT.

IF THE GFS TURNS OUT RIGHT...A DISTURBANCE ROLLING UP INTO CENTRAL
NEVADA BY THURSDAY AFTERNOON WILL FAVOR CONVECTION OVER THE NORTHERN
HALF OF THE AREA THROUGH THURSDAY EVENING. SOUTHERLY FLOW IN PLACE
FRIDAY KEEPS LOW LEVEL MOISTURE OVER THE AREA WITH THE HIGHER
TERRAIN FAVORED FOR THUNDERSTORMS BUT POSSIBLY MOVING INTO THE LOWER
DESERTS. THE GFS CONTINUES TO INDICATE A SOUTHWEST COMPONENT
SATURDAY WHICH WOULD INCREASE SHEAR PROFILES WITH LOW LEVEL MOISTURE
STILL LIKELY IN PLACE. THUNDERSTORMS FORMING OVER THE HIGHER TERRAIN
WOULD BECOME WELL ORGANIZED AND NEED TO BE MINDFUL OF POSSIBLE
SEVERE ENVIRONMENT. SUNDAY THROUGH WEDNESDAY PERIOD APPEARS TO GIVE
WAY TO GRADUAL DRYING EACH DAY FOR DIMINISHING CHANCES OF
CONVECTION. NO SIGNIFICANT CHANGE WAS MADE.

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHWEST ARIZONA AND
THE SOUTHERN THIRD OF NEVADA UNTIL 4 AM PDT THURSDAY.

ADAIR
Hazardous weather outlook, Jul 30, 5:00 AM MST, 11 hours 30 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-311400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS WILL LEAD TO ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH
SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

MOISTURE WILL CONTINUE TO CIRCULATE AROUND THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN THROUGH FRIDAY. ISOLATED TO SCATTERED
AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL CONTINUE FOR PARTS OF THE
REGION. BEGINNING SATURDAY...MOISTURE WILL BECOME MORE LIMITED AND
THE CHANCES OF THUNDERSTORM ACTIVITY WILL DECREASE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.